Ohio, 2014Tornado and Flooding in Ohio, August 11 to 12, 2014
August 11 to 12, 2014 · NWS PBZ · 7 events in 3 counties and zones
Scattered thunderstorms produced a brief tornado over Muskingum county, with isolated wind damage. Isolated flooding was also reported over parts of eastern Ohio into the early morning of the 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced a brief tornado over Muskingum county, with isolated wind damage. Isolated flooding was also reported over parts of eastern Ohio into the early morning of the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 11, 12:59 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 11, 12:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT MON AUG 11 2014
.SYNOPSIS...
LOW PRESSURE WILL SPREAD SHOWERS AND THUNDERSTORMS OVER THE
REGION THROUGH TUESDAY. A COLD FRONT CROSSES TUESDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF THE NOON UPDATE...ONLY MADE SLIGHT ADJUSTMENTS TO
POPS...QPF...AND TEMPERATURES BASED ON THE CURRENT OBSERVATIONS
AND TRENDS. SOME OF THE SHOWERS HAVE PRODUCED UPWARDS TO 1.5
INCHES IN 2 HOURS OVER OHIO...BUT THIS IS STILL BELOW FFG AT THIS
TIME. FORECAST OTHERWISE SEEMS TO BE ON TRACK.
PREVIOUS...
SURFACE LOW OVER INDIANA WILL CONTINUE TO TRACK TO THE NORTH-
NORTHEAST TODAY DRAGGING A WARM FRONT ACROSS THE REGION. WHILE
THERE IS VERY LITTLE PRECIPITATION COVERAGE IN THE WARM SECTOR
CURRENTLY...EXPECT THAT THIS WILL FILL LATER TODAY AND TONIGHT AS
THE UPPER TROUGH DIGS SOUTHWARD...FURTHER STRENGTHENING THE
SURFACE LOW. THUS...POPS WERE INCREASED OVER OHIO EARLY BASED ON
THE CURRENT RADAR TRENDS AND CONTINUED ACROSS THE ENTIRE FORECAST
AREA THIS AFTERNOON WITH SUPPORT FROM THE HI RES MODELS.
BEST FOCUS FOR LIFT/HEAVY RAIN LOOKS TO BE OVER OHIO LATER
TONIGHT WITH INCREASING DIFFLUENT FLOW AND PWAT VALES APPROACHING
1.5-2.0 INCHES. HOWEVER...THERE REMAINS SOME LIMITING FACTORS
INCLUDING WEAK UPPER FLOW AND INSTABILITY IN ADDITION TO THE FACT
THAT MUCH OF THIS REGION HAS SEEN LITTLE RAINFALL FOR SEVERAL
DAYS. FOR NOW...WILL MAINTAIN THE LOCALIZED THREAT FOR FLOODING IN
THE HWO. SPC ALSO HIGHLIGHTS THE REGION IN A SEE TEXT FOR
STRONG/MARGINALLY SEVERE STORMS LATE. EXPECT SHEAR AND SUPPORT
FOR STORMS TO REMAIN MAINLY WEST OF THE REGION TODAY BUT WILL
CONTINUE TO MONITOR TRENDS THROUGH THE AFTERNOON.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
SURFACE LOW IS PROJECTED TO EXIT NEWD BY TUESDAY MORNING. MDLS SUGGEST
THAT A MID LVL DRY SLOT COULD BRING A BREAK IN THE PCPN...BUT WITH
DESTABIILIZATION VIA A MID LVL THERMAL TROF AND POSSIBLE SFC HEATING
SHOULD CLD COVER SUFFICIENTLY DIMINISH AS THE DAY PROGRESSES.
INCRSD DEEP LAYER SHEAR WOULD SPPRT STRONGER STORMS AS THE SFC
FRONT PLOWS OVR THE REGION...BUT FOR NOW...THE OVRALL INSTABILITY
PROGNOSIS IS IN DISPUTE AND THE CHC OF SEVERE UNMENTIONABLE.
THE SURFACE COLD FRONT IS TIMED TO EXIT THE AREA AFTER
MIDNIGHT...BUT THE UPR LOW SHOULD MAINTAIN CLOUD COVER THROUGH
WEDNESDAY VIA LOW CONVECTIVE THRESHOLDS. CHC POPS WERE THUS
MAINTAINED FOR ZONES E OF I 77...WITH BTR NMBRS OVR THE RIDGE
COUNTIES AND THOSE IMMEDIATELY IN LEE OF THE LAKES.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SFC HIGH PRES WL BLD IN ACRS THE UPR OH VLY AND GT LKS RGN THRU
THE PD AS AN UPR LOW DRIFTS ACRS THE NERN CONUS...AND EVENTUALLY
EXITS LTR SUN. DRY WEA AND BLO AVG TEMPS WL PERSIST THRU THE PD.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MVFR RESTRICTIONS CAN BE EXPECTED THROUGH AT LEAST TUESDAY AS AN
UPPER LEVEL DISTURBANCE IN SEVERAL ROUNDS OF SHOWERS WITH ISOLATED
THUNDERSTORMS. CONDITIONS WILL DETERIORATE TO IFR DURING PERIODS
OF ANY SHOWER/STORM ACTIVITY...WITH THE BEST CHANCES BEING
THROUGH MID AFTERNOON...LATE TONIGHT...THEN AGAIN STARTING LATE
TUESDAY MORNING.
OUTLOOK.../TONIGHT THROUGH FRIDAY/... A LOW PRESSURE SYSTEM WILL
RESULT IN FURTHER RESTRICTIONS TUESDAY AND WEDNESDAY...FOLLOWED BY
DRY CONDITI0NS THE REST OF THE WEEK AND INTO THE WEEKEND.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 11, 2:08 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 AM EDT MON AUG 11 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-120715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
308 AM EDT MON AUG 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL MAY CAUSE LOCALIZED
FLOODING IN POOR DRAINAGE AREAS LATE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
15
Event by event
4 flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Muskingum
- When
- August 11, 2:00 PM EST to 2:01 PM EST
- Where
- Muskingum County, 2.35 mi NW of Trinway to 2.3 mi NW of Trinway
- Rating
- EF0
- Path length
- 0.16 mi
- Path width
- 25 yd
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -82.056
A EF-0 tornado briefly touched down near the town of Twinway. Maximum winds were estimated at 70 MPH, with a path width of 25 yards. Video and pictures showed the tornado skipped as it touched down for less than one quarter mile. A large tree branch was on top of a home with no apparent damage, and areas of corn were knocked down in a field.
Thunderstorm Wind, Coshocton
- When
- August 11, 3:20 PM EST
- Where
- Coshocton County, 5.09 mi NNE of Pearl
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.440, -81.700
Law enforcement reported trees down in Baltic.
Thunderstorm Wind, Tuscarawas
- When
- August 11, 3:20 PM EST
- Where
- Tuscarawas County, 0.69 mi N of Baltic
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.440, -81.700
Law enforcement reported a tree down on a mobile home.
Flood, Coshocton
- When
- August 11, 6:38 PM EST to August 12, 6:00 AM EST
- Where
- Coshocton County, 1.44 mi SSE of New Moscow to 1.56 mi SSE of New Moscow
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -81.960
A trained spotter reported flooding on County Road 6 due to Mill Fork Creek out of its banks.
Flood, Tuscarawas
- When
- August 11, 7:56 PM EST to August 12, 6:00 AM EST
- Where
- Tuscarawas County, 3.77 mi WSW of Fiat to 3.73 mi WSW of Fiat
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.372, -81.731
Emergency management reported the intersection of State Route 93 and Township Road 88 flooded.
Flood, Coshocton
- When
- August 11, 8:57 PM EST to August 12, 6:00 AM EST
- Where
- Coshocton County, 1.59 mi NNE of Pearl to 1.44 mi NNE of Pearl
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.389, -81.714
Emergency management reported intersection of County Road 43 and State Route 93 flooded.
Flood, Coshocton
- When
- August 11, 9:13 PM EST to August 12, 6:00 AM EST
- Where
- Coshocton County, 0.91 mi N of Coshocton to 0.69 mi ENE of Roscoe
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.283, -81.850
A trained spotter reported several basements and roads flooded in Coshocton.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Michigan, August 11 to 13, 2014$1.8 billion · 9 events
- Hail and Damaging Winds in Texas, August 11, 20142 injured · $35,000 · 1 in hail · 3 events
- Damaging Winds in Arizona, August 11, 2014$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Wind in Nevada, August 11 to 14, 20141 injured · $18,000 · 52 kt wind · 4 events
- Damaging Wind in Texas, August 11, 2014$15,000 · 61 kt wind · 1 event
- Flash Flood and Hail in Nevada, August 11 to 12, 2014$5,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strike in Louisiana, August 11, 2014$7,000 · 50 kt wind · 7 events
- Damaging Winds in Louisiana, August 11, 201453 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 11, 20145 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2014$6,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, August 11, 2014$4,000 · 1 in hail · 4 events
- Damaging Winds in Texas, August 11, 201454 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533743, 533741, 533742, 533735, 533736, 533737, 533738.